Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 199, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2001, 10:34 PM CDT for Wells County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 7, 2001, 10:34 PM CDT (03:34 UTC)
- Expired
- Aug 7, 2001, 11:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wells County, ND
The radar
The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6234 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.2
The text
As transmitted, in the capitals the NWS used until 2016.
299 WUUS53 KBIS 080335 SVRBIS NDC103-080430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1034 PM CDT TUE AUG 7 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1130 PM CDT * AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS AROUND BOWDON...OR ABOUT 60 MILES SOUTHWEST OF DEVILS LAKE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HEATON AT 1040 PM CDT HAMBERG AT 1045 PM CDT SYKESTON...EMRICK...CATHAY AT 1050 PM CDT BREMEN AT 1055 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4735 9994 4734 9928 4783 9930 4784 9968 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:20 PM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, Aug 7, 3:20 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE AUG 7 2001
FORECAST PROBLEMS TODAY ARE HIGH HEAT INDEX...THE CAP STRENGTH...AND
POSSIBLE SEVERE THUNDERSTORMS TONIGHT AS ADVANCING COLD FRONT PUSHES
INTO THE STATE.
HEAT INDICIES ARE IN THE 100 TO 105 RANGE OVER MUCH OF CNTRL ND THIS
AFTN. WL KEEP HEAT ADVISORY GOING THIS EVE FOR MINOT...AND FOR
TONIGHT AT BIS AND JMS. COLD FRONT WL NOT GET TO BIS UNTIL
MORNING...SO HIGH DWPTS AND LOWS IN THE 70S WL CONTINUE FOR BIS AND
JMS.
COMPLICATED WX SCENARIO FOR TSTMS TONIGHT THROUGH WED NIGHT. MID
LEVEL CAP IN PLACE WI H7 TEMPS OF 14 THIS MORNING...AND FCST
SOUNDINGS FOR THIS AFTN AND EVE INDICATED STRENGTHENING OF CAP.
CONVECTIVE SFC TEMPS ARE 103 TO 107F. SFC LOWS THIS AFTN IN SERN MT
AND SRN SASK...AND EAST-WEST SFC BOUNDARY ACROSS ND WITH SLY/SELY
WINDS AND DWPTS N THE 70S ACROSS SRN ND AND ELY/SELY WINDS AND DWPTS
ON THE MID TO UPPER 60S ACROSS THE NORTH. TSTMS HAVE FORMED IN NERN
MT AT MOISTURE CONVERGENCE BOUNDARY IN VCNTY OF SFC LOW. TSTMS HAVE
MOVED INTO NWRN ND...AND WERE HIGH BASED. DO NOT SEEM TO BE PUNCHING
THROUGH THE CAP ATTM. ALSO SOME ACTIVITY ALONG E-W SFC BOUNDARY
ACROSS ND. ALONG WITH THIS ACTIVITY...POSSIBILITY OF TSTMS IN WY
MOVING INTO WRN ND WITH MODELS ADVERTISING H500 VORT ENERGY MOVING
NWD SLOWLY TONIGHT. ANOTHER LIFTING SOURCE IS THE SFC COLD FRONT
PROGGED TO MOVE SEWD ACROSS STA...BEGINNING AROUND 06Z IN THE NW
CORNER...AND BEING IN VCNTY OF BIS AROUND 12 WED MORNING. THINK
MODELS ARE PUTTING THE MOST PCPN IN NRN/NERN ND TO MANITOBA AND NRN
MINNESOTA ALONG E-W WARM FRONTAL BOUNDARY THAT SHOULD MOVE NWD THIS
EVE. H850 AND H700 OMEGA INDICATES LOTS OF UPWARD MOTION FROM 06Z TO
12Z IN THIS AREA. WL MENTION SVR TSTM POSSIBILITIES.
FOR WED...COLD FRONT MOVES OUT OF CWA BY 18Z WED...BUT CAPES WELL
ABOVE 1000 AND LIS WELL BELOW ZERO ON THE NW SIDE OF THE FRONT.
H700-500 DIVERGENCE OF Q SUGGESTS LOTS OF UPWARD MOTION/INSTABILITY
TO WARRANT KEEPING GOOD CHC TSTMS SRN COUNTIES ON WED...EVEN INTO
WED EVE. THEN CLEARING WED NIGHT WITH DRY CONDITIONS THU AND RELIEF
FROM HEAT.
WL PUT BEST CHC PCPN TONIGHT IN THE WEST AND NORTH...AND IN THE
SOUTH ON WED/WED NIGHT.
FOR THE EXTENDED PERIOD...H500 NWLY FLOW KEEPS DRY SFC HIGHS MOVING
THROUGH STA WITH TEMPS IN THE 70S AND 80S.
.BIS...HEAT ADVISORY...MOT THIS EVE
BIS AND JMS TONIGHT
VININGIn the hours before
Special weather statement, Aug 7, 5:12 PM CDT, 5 hours 22 minutes before
NDZ001-009-017-080113- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 513 PM CDT (413 PM MDT) TUE AUG 7 2001 A BROAD AREA OF SCATTERED THUNDERSHOWERS WILL CONTINUE ACROSS NORTHWEST NORTH DAKOTA EARLY THIS EVENING. ALTHOUGH PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATE SHOWERS AND DANGEROUS LIGHTNING ARE POSSIBLE. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
Local storm report, Aug 7, 10:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT TUE AUG 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM CARRINGTON ND 1 INCH HAIL
08/07/01 FOSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1008 PM 3 SW STANLEY ND .75 INCH HAIL
08/07/01 MOUNTRAIL REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:47 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 58 min |
| Aug 7, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Aug 7, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 43 min |
| Aug 7, 10:05 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 25 min |
| Aug 7, 11:09 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 66 min |
| Aug 7, 11:20 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Aug 8, 2:30 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 60 min |
| Aug 8, 11:37 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Aug 8, 5:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 65 min |
| Aug 8, 5:28 PM CDT | Tornado Warning | BIS | McHenry, Pierce | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.